Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Unusual Breaks to the Upper Femur (Thigh Bone)
    avatar
    NATIONAL OSTEOPOROSIS FOUNDATION
    Felicia Cosman, MD posted:
    The recent reports of unusual fractures of the upper or middle femur (thigh bone) are a serious concern for people taking bisphosphonate medications. Bisphosphonate medications include alendronate (Fosamax®), ibandronate (Boniva®), risedronate (Actonel®) and zoledronic Acid (Reclast®). These unusual breaks have a fracture pattern that is very different from the more common hip fractures that occur in people with osteoporosis.

    Most of the fractures that occur in patients with osteoporosis are those of the proximal femur or hip fracture. Femur fractures below the hip account for 10% to 30% of all femur fractures. Some of these fractures are related to osteoporosis in the same way that hip fractures are. The fractures that we are trying to evaluate in relation to bisphosphonate use are a unique subset of these femur fractures.

    Currently a task force of leading experts is evaluating the latest research related to these unusual fractures. However, in order to determine what causes these fractures will take time. In order to understand who is more likely to get these fractures, we must evaluate a large enough group of individuals with this type of fracture, and try and determine what common features they share. However, it is clear that these fractures are serious.

    It is important to note that these breaks also happen to people who have never taken bisphosphonate medications. We also know that several of the bisphosphonate medications are highly effective for reducing the risk of the majority of hip fractures that occur in people with osteoporosis. If you still have osteoporosis while on bisphosphonate therapy, it is usually recommended to continue your bisphosphonate. If you have been using bisphosphonate therapy for longer than 3-5 years, you should be re-evaluated annually. Your doctor may decide to stop (at least temporarily) your bisphosphonate therapy if you have no new fractures or your bone density has improved.

    If you have an unusual ache or pain in your hip or thigh bone, it's important to tell your healthcare provider. There have been rare reports of people having an ache or pain, sometimes for several weeks or even months, before having an unusual break in the thigh bone. If you have any concerns about your osteoporosis treatment plan, it's important to work closely with your healthcare provider to determine the right treatment for you.

    This discussion was co-authored by Felicia Cosman, M.D. and Dr. Jeri Nieves, Ph.D.
    Reply


    Helpful Tips

    Comment
    Good luck... More
    Was this Helpful?
    2 of 3 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website